Growth Hormone Supplementation Impact on Pigmentary Lesions

Recent research observed higher levels of growth hormone (GH) receptor (GHR) transcripts in malignant melanomas (MM), suggesting a possible link between GH administration and the development of melanoma. As such, researchers set out to assess the effect of GH supplementation on melanocytic lesions in children with growth hormone deficiency (GHD). Their study, published in the Journal of Clinical Medicine, reported that the documented changes in melanocytic lesions of patients treated with GH were “closely related to weight and statural growth and can be considered a normal physiological process induced by GH supplementation.”

The study’s lead author, Fabrizio Panarese, summarized that GH therapy doesn’t appear to induce drastic changes in moles, and that “the effects of such therapy are probably limited to melanocyte activation that can be detected at a dermatoscopic but not at a clinical level (i.e., macroscopically, by eye examination) within one year from the beginning of the treatment.”

The trial included a total of 14 patients sorted into two groups. Seven experimental pediatric patients with GHD underwent dermatological examination with epiluminescence before and 12 months after GH supplementation therapy. Their results were compared against a control group of seven healthy, matched patients. All participants were evaluated according to dermatological and auxological features.

A total of 225 melanocytic lesions were examined in the experimental group, while 236 were examined in the control group. According to the report, patients in the experimental group had a significant increase in the mean size values of lesions, while the control did not. Notably, increases in the dermoscopic ABCD Score and in BMI measures were correlated to an increase in the size of melanocytic lesions, and increase in SDS Height was correlated with ABCD Score changes and dermoscopic score structures. No differences in these outcomes were present in the control group.

Though their sample size was limited, the authors took their results to contradict the theory that administration of GH in pediatric patients has an effect on the dermatological development of pigmentary lesions in pediatric patients with GHD. They ultimately theorized that the observed changes in lesion size were likely due to normal growth of the patients, rather than to GH supplementation.